Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Found after conception that husband was using anabolic steroids. Could this cause birth defect?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5620 Questions
I found out after conception that my husband was using anabolic steroids (testosterone). At 13 wks baby looks healthy. Could this cause any birth defects?
Posted Mon, 12 Aug 2013 in Pregnancy
Answered by Dr. Aarti Abraham 1 hour later

Thanks for writing to us.

There is very little data available on the effect of drugs and medications on the baby / fetus when the father consumes them. However, in general, the effect is minimum or none at all.

Most drugs, anabolic steroids included, have an XXXXXXX all or none XXXXXXX effect, that is they would have caused defective sperm , which would not have impregnated the ovum.

Anabolic steroid use is associated with diminished sperm count and defective sperm, however once conception occurs, there is NO EFFECT on the fetus, if the father had consumed anabolic steroids.
The ill effects occur if the mother consumes them during the pregnancy or around the period of conception.

Please do not worry about the effect of testosterone taken by your husband on your current pregnancy.

Enjoy your pregnancy and impending motherhood !

All the best.
Please feel free to discuss futher.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor